Warning on bad drugs batch after UCD students are hospitalised

Several students taken to hospital and UCD’s students union issue warning a “bad batch of drugs [is] doing the rounds”

Gardaí have liaised with the Health Service Executive and the UCD students union

Gardaí have liaised with the Health Service Executive and the UCD students union

Thu, May 15, 2014, 10:25

Gardaí and health officials have said they are extremely concerned for the wellbeing of UCD students after a number were hospitalised having consumed a drug which causes extreme and erratic behaviour.

Several students were taken to hospital on Tuesday night and UCD’s students union issued a warning that a “bad batch of drugs [is] doing the rounds”, believed to comprise LSD and amphetamines.

In one particular incident a veterinary student from the college was arrested by gardaí in the Grafton Street area displaying behaviour so extreme an ambulance was unable to take him into care.

It was the sixth such incident this week leading to mounting concerns and a Garda investigation into the nature and source of the drugs.

Arrested
The student was arrested and looked after by gardaí who had become very concerned for his welfare. They had to call for a doctor in an effort to subdue him.

A garda source said the effects of the drug were similar to crystal meth and appealed for anyone from the university who may have taken it to seek medical attention.

“It makes people completely and utterly wild,” the source said.

Gardaí have liaised with the Health Service Executive and the UCD students union.

In a warning on the latter’s website and via Twitter last night, it said: “Several students have been taken to hospital last night after taking a bad cocktail of drugs.”

In a separate appeal on its Facebook page it warned “gardaí are worried that fatalities may occur if this batch is not taken out of circulation”.

It is understood the student arrested on Tuesday is recovering in hospital and it is hoped tests carried out will be able to establish the constituent parts of the substance he consumed.